Minnesota, 2023Drought in Minnesota, July 18 to 31, 2023
July 18 to 31, 2023 · NWS DLH · 3 events in 3 counties and zones
Drought conditions rapidly worsened across the Northland during the month of July. After record snowfall in many areas over the winter, dry conditions took hold for the spring into the summer with rainfall deficits of 1 to 4 inches for the month across much of northeastern Minnesota.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions rapidly worsened across the Northland during the month of July. After record snowfall in many areas over the winter, dry conditions took hold for the spring into the summer with rainfall deficits of 1 to 4 inches for the month across much of northeastern Minnesota. D1 Moderate Drought quickly took hold across the area during the beginning of the month with D2 Severe Drought spreading into far western and southern areas as the month progressed. Area creeks and rivers dropped to low flow levels and crops began to suffer across much of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 18, 5:41 AM CST, 19 minutes earlier.
Area forecast discussion, Jul 18, 5:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
641 AM CDT Tue Jul 18 2023
.DISCUSSION...(Today through Monday)
Issued at 350 AM CDT Tue Jul 18 2023
Key Messages:
1) Showers and thunderstorms return Tuesday night into Thursday.
There is a risk for severe thunderstorms Wednesday into Wednesday
evening.
2) Additional lower-end shower and thunderstorm chances next
weekend into early next week (20-40% chances).
3) Temperatures returning to above normal late this weekend into
early next week.
Today:
Tranquil conditions ongoing during the current overnight hours as
we sit underneath northwest flow aloft and high pressure at the
surface. Areas of low-level clouds are expected to continue from
now through much of the day today, however. There is also some
patchy fog forming across the Iron Range into Leech Lake vicinity.
While CAMs show some potential for some patchy dense fog
developing in these areas closer to sunrise where the low-level
clouds can clear out, but the need for a Dense Fog Advisory is not
anticipated. Have adjusted forecast low temperatures up a few
degrees given the lingering cloud cover, therefore lows across the
northland will range from the upper 40s to low/mid-50s this
morning.
Most of today remains dry as a shortwave trough moves overhead
this afternoon, with a continued mix of clouds and sun. Highs will
be several degrees warmer than yesterday, topping out at or
slightly below normal in the 70s, although some locations in
east-central MN and NW WI could top out around 80 degrees.
Tonight - Wednesday Night:
Rain returns to the Northland tonight into Wednesday night as an
upper-level low travels southeast across the Northland. There is a
chance for showers and thunderstorms to start across our far
western CWA as early as late this evening as shortwave energy
begins to push into the area, but initial dry air in the low
levels of the atmosphere should delay the start of precipitation.
Showers and thunderstorms more likely move into the Northland
after midnight and push eastwards across the area through mid-late
morning. This initial round of storms is not expected to be
severe.
CAMs are in fairly good agreement on signaling a brief break in
precipitation until a round of scattered storms develops by mid-
Wednesday afternoon as the main portion of the upper low and
attendant surface cold front move into the Northland. PWAT values
of around 1.3-1.4 inches (above average for July, but not
significantly high) will advect into the region ahead of the cold
front. There is still some discrepancies regarding the amount of
instability that can develop during the day depending on lingering
cloud cover behind the round of morning convection. Forecast
MLCAPE values from the RAP/NAM at or exceeding 1500 J/kg, while
the HRRR/HREF mean are a bit more tame around 800-1200 J/kg.
However, the trend in instability in the suite of model guidance
has been ticking upward over the last 24 hours. As for other
thunderstorm ingredients, deep layer shear of 40-45 knots and
modest mid-level lapse rates will also be present. As a result of
these factors, the severe risk has expanded slightly farther north
and east in the area, with the SPC Outlook currently highlighting
areas along and south of a line from Leech Lake to the Twin Ports
in Minnesota, and most of northwestern Wisconsin aside from the
Bayfield Peninsula and northern Ashland/Iron Counties with a
marginal severe weather risk for Wednesday afternoon and evening.
The main severe weather threats would be large hail to the size of
quarters and damaging wind gusts to 60 mph in the strongest
storms, along with locally heavy rainfall where thunderstorms
repeatedly move overhead. The tornado threat remains very low, but
non-zero across east-central Minnesota and far northwestern
Wisconsin given the presence of some clockwise turning of the
winds in the lowest 1 km of the atmosphere. If more clearing can
occur than currently forecast, then the development of greater
instability would increase the risk for severe storm threats,
particularly leading to increased hail size potential of greater
than quarters. Severe thunderstorm potential then comes to an end
by mid/late Wednesday evening as instability weakens.
As for the rainfall with this system, the NAM Nest/RAP/HRRR do
develop some localized 1.5-2+" rainfall amounts where
thunderstorms repeatedly move overhead, but most of the area will
not see these higher rainfall amounts given the scattered nature
of the thunderstorms. Therefore, it will be difficult to see
flooding out of this system given the ongoing drought conditions
unless the highest amounts fall directly over more urban areas.
Thursday:
Lighter rain/isolated thunderstorm chances linger from Wednesday
night into Thursday as weak shortwave energy moves through
northwest flow aloft behind the departing upper-level system. The
best chances for rain (20-30%) will be across the eastern half of
the Northland. The lingering rain and cloud cover should limit
high temperatures to the low- to mid-70s across most of the
Northland on Thursday alongside breezy NW winds.
Friday - Early Next Week:
NW flow aloft and and surface high pressure on Friday should keep
most of the area dry, except for the low chance (~20%) for some
stray showers and embedded thunderstorm across the Borderlands.
The NW flow pattern aloft persists through the upcoming weekend
into early next week as an upper-level ridge slowly treks eastward
into the central U.S. A series of weaker shortwaves look to move
across the region through the NW flow pattern, leading to a few
continued chances for some showers/storms this weekend into early
next week. This pattern does not favor any notable rainfall
amounts or severe weather potential. Temperatures will also
gradually build from the mid/upper-70s on Friday to widespread 80s
for most of the Northland by Monday. May even see some highs near
90 degrees in east-central Minnesota by next Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 640 AM CDT Tue Jul 18 2023
Some patchy ground fog continues to linger at BRD and HIB, but
this should burn off by 13-14Z. VFR conditions persist through at
least this evening before the leading edge of an upper-level
trough brings a return of scattered showers and thunderstorms as
early as 04-06Z this evening for INL/BRD, but initial drier low-
level air will likely keep precipitation from affecting the
northeast Minnesota terminals until closer to 06-09Z and NW
Wisconsin towards the end of the TAF period. Also included PROB30
mentions for some embedded thunderstorm potential early Wednesday
morning. Could see MVFR ceilings/visibilities if any thunderstorms
directly affect the TAF sites. Scattered showers and storms are
then expected for Wednesday into Wednesday evening, with some of
these storms possibly becoming strong to severe.
Winds remain light through the TAF period, starting out westerly
to northwesterly this morning and shifting to southerly to
southeasterly this afternoon through tonight.
&&
.MARINE...
Issued at 350 AM CDT Tue Jul 18 2023
Sustained winds remain below 15 knots through tonight, although
winds begin to turn east to northeasterly by this afternoon and
continue from that direction through Wednesday. Stronger winds
(gusts of 15-20 knots) develop on Wednesday and may lead to
hazardous conditions for smaller vessels as forecast wave heights
approach 2 to 3 feet Wednesday afternoon and evening.
Scattered thunderstorms are also expected early Wednesday morning
through Thursday morning. Some of the storms could be strong on
Wednesday afternoon and evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 75 54 75 55 / 10 50 80 60
INL 72 55 73 53 / 0 80 100 50
BRD 79 60 83 57 / 0 70 60 30
HYR 77 56 81 54 / 10 40 80 70
ASX 75 55 80 56 / 10 30 80 80
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...Rothstein
AVIATION...Rothstein
MARINE...Rothstein
Hazardous weather outlook, Jul 18, 2:10 AM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
310 AM CDT Tue Jul 18 2023
MNZ010>012-018>021-025-026-190815-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-
310 AM CDT Tue Jul 18 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota.
.DAY ONE...Today and Tonight
Patchy dense fog is possible early this morning. Use caution if
you're traveling.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated strong to severe storms capable of producing large hail
up to quarter size, damaging winds up to 60 mph, and locally heavy
rainfall may occur on Wednesday, mainly along and south of the
Iron Range.
Isolated to scattered thunderstorms will be possible Thursday and
into the weekend. Severe weather is not likely at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed Today or
Tonight.
LSZ121-140>148-150-190815-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
310 AM CDT Tue Jul 18 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
MNZ033>038-WIZ001>004-006>009-190815-
South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
310 AM CDT Tue Jul 18 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated strong to severe storms capable of producing large hail
up to quarter size, damaging winds up to 60 mph, and locally heavy
rainfall may occur on Wednesday.
Isolated to scattered thunderstorms will be possible Thursday and
into the weekend. Severe weather is not likely at this time.
There will be a risk of rip currents on Wednesday along the
beaches in the Twin Ports area.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed Today or Tonight.
JDS
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Drought, Koochiching
- When
- July 18, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
July began with D0 Abnormally Dry conditions across the county with most of the county then being downgraded to D1 Moderate Drought conditions with the update on the 4th. Continued dry conditions over the month saw D2 Severe Drought introduced with the update on the 18th across the southwestern corner of the county and then persisting through the remainder of the month. Rainfall deficits for the month of 1 to 3 inches were observed across the county.
Drought, Northern Itasca
- When
- July 18, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
July began with D0 Abnormally Dry conditions across all of Itasca County with D1 Moderate Drought quickly entering the picture for most of the county with the update on the 4th. Continued dry conditions over the month saw the introduction of D2 Severe Drought with the update on the 18th across the far western area of the county and then persisting through the remainder of the month. Rainfall deficits for the month of 1 to 2 inches were observed across the county.
Drought, Northern Cass
- When
- July 18, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
July began with D1 Moderate Drought conditions across much of northern Cass County with D2 Severe Drought entering the picture across far northern areas with the update on the 18th. Continued dry conditions over the month led to the area of D2 Severe Drought persisting through the remainder of the month. Rainfall deficits for the month of 1 to 3 inches were observed across the northern part of county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 18 to 20, 202310 injured · 21 events
- Tornadoes and Damaging Winds in Kentucky, July 18, 2023$156,000 · EF1 · 11 events
- Hail and Damaging Winds in Tennessee, July 18, 2023$129,000 · 52 kt wind · 31 events
- Wildfire in Idaho, July 18 to 31, 2023$510,000 · 1 event
- Hail and Damaging Winds in Tennessee, July 18, 2023$174,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Ohio, July 18, 2023$143,000 · 1.5 in hail · 23 events
- Excessive Heat and Heat in Mississippi, July 18 to 21, 202362 events
- Damaging Winds in Kentucky, July 18, 2023$59,000 · 65 kt wind · 22 events
- Tornado and Damaging Winds in Alabama, July 18, 2023$39,000 · EF0 · 30 events
- Damaging Winds in Mississippi, July 18, 2023$60,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in New York, July 18, 2023$46,000 · 9 events
- Flash Flooding in Kentucky, July 18, 2023$50,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122663, 1122664, 1122667.